Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 265, NWS Baltimore/Washington

August 15, 2016Rockingham County, Virginia; Pendleton County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 15, 2016, 2:23 PM EDT for Rockingham County, Virginia; Pendleton County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2016, 2:23 PM EDT (18:23 UTC)
Expired
Aug 15, 2016, 2:55 PM EDT
In force
32 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rockingham County, VA, Pendleton County, WV

The radar

The Sterling radar (KLWX), 147 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
163 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:31 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Aug 15, 10:31 AM EDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1031 AM EDT Mon Aug 15 2016

.SYNOPSIS...
High pressure will remain centered over Bermuda through Thursday.
A weak frontal boundary across the area today will begin to nudge
north again tonight. Low pressure tracking across the Great
Lakes and northern New England Tuesday into Tuesday night. An
associated cold front will enter the central Mid- Atlantic Tuesday
night, lingering over the area through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface features remain very subtle early this morning. A weak
boundary stretches across the Mid-Atlantic, and at this hour,
southerly flow is confined to NC. Weakness in the subtropical
ridge can be found over the Ohio Valley and Smoky Mountains, and
these features may combine with weak low level convergence and
terrain circulations to trigger thunderstorms this afternoon and
evening. Have increased POPs a bit with good model agreement on
storm coverage.

With CAPE rising above 2000 J/kg, there will be ample energy for
stronger storms, although mid-level lapse rates will be marginal.
Deep layer shear is on the lower end of the spectrum (less than 30
kt), so there may not be persistent storm structures. However,
within a favorable DCAPE environment, localized severe downbursts
are possible, as well as any cold pools which can organized from
cell mergers. A Marginal Risk has been introduced by SPC which
covers this threat. Activity may not push into the I-95 corridor
until the evening hours.

PWAT values will also be in excess of 1.75 inches. Storm motions
will be around 20 kt, but cell mergers and mesoscale processes
could result in locally heavy rain amounts. CAMs indicate
potential for localized 3 inch amounts, and if I had to detect a
heavy rain signal in the guidance, it would be over the SW
quadrant of the CWA. A Marginal Risk for excessive rainfall covers
this as well.

Low level confluence should head north into Pennsylvania later at
night as low pressure in the Ohio Valley tracks toward the Great
Lakes. Will maintain low end PoPs overnight since airmass will be
warm, humid, and unstable...but the better chance will diminish
after sunset.

Have only made minor tweaks to the temperature and dew point
trends today. Temperatures are largely on track at this hour on
pace to the lower to mid 90s, but did add a degree or two to some
places. Dewpoint recovery will be the key, and so far, are
verifying below the forecast trend. Flow will not be all that
strong during the day, so will be delaying mid 70s dewpoints til
evening. The end result is fairly similar though, with the urban
centers near the 105F Heat Advisory threshold, so no headline
changes at this time. Will need to monitor trends in the
Fredericksburg/southern MD area, because it will be close there as
well.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Low pressure tracking across the Great Lakes/northern New England
Tuesday-Tuesday night will drop a weak cold front our way. The front
will be weakening in part due to its interaction with the Bermuda
high/500 mb ridge across the southeastern United States.
Nonetheless, warmer and more humid air will be advected north in
advance of the front. That will make Tuesday a more uncomfortable
day once again, with a better chance at a more widespread Heat
Advisory. Will mark that potential in the HWO.

The added heat will also provide more energy for diurnal showers and
thunderstorms. Am keeping potential in the chance range due to
coverage uncertainties/significant model spread. But any storm that
is able to mature could have gusty downburst winds as well as heavy
rain. Thus, SPC has much of the area in Marginal risk for Tuesday.

The front will be painfully slow to traverse the area. Did attempt
to whittle out a somewhat dry period overnight during the diurnal
minimum, but thunderstorm chances resume during the day on
Wednesday. The temperature forecast Wednesday will be dictated by
frontal position and cloud coverage. Still have highs above 90 east
of the Blue Ridge, except for far northern Maryland.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
High pressure should settle into the Mid-Atlantic behind a cold
front Thursday. The cold front may be close enough to cause
some afternoon and evening showers and thunderstorms mainly across
central VA/southern MD. High pressure should be in place into the
weekend and cooler temperatures are expected with max temps around 90
degrees. High pressure moves off the coast by Sunday and showers and
thunderstorms will be possible.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
VFR will likely prevail through early afternoon as cumulus
develops around FL050. Thereafter, thunderstorm chances increase.
Due to the scattered nature of the activity, will only mention
VCTS in the TAFs. However, brief IFR possible if there is a
direct hit. The best window will be from mid afternoon into mid
evening.

Humidity will increase tonight. Given that, there is a better chance
at fog early tomorrow morning, especially where thunderstorms track.
Am withholding details til scenario becomes clearer.

A cold front will be limping across the terminals Tuesday and
Wednesday. Thunderstorm chances continue, especially during the
afternoon and evening hours.

&&

.MARINE...
Flow will be light today, eventually becoming south late today and
tonight. Scattered thunderstorms will reach the waters by late
afternoon, or perhaps not until evening. Some of these may contain
gusty winds and require SMWs. South winds will be increasing on
Tuesday ahead of a cold front. The best chance at Small Craft
conditions will come Tuesday night. Tuesday will again feature
afternoon-evening thunderstorms, some of which may have gusty
winds. Therefore, Marine Warnings will be possible.

A cold front will be sinking across the waters Tuesday night into
Wednesday. Thunderstorm chances continue into Wednesday.

&&

.TIDES/COASTAL FLOODING...
Southerly flow will increase on Tuesday, which will lead to tidal
anomaly increases Tuesday night. The early morning tide cycle
Wednesday may need to be monitored for possible minor inundation at
sensitive locations. Do not have high confidence at this time.
Timing of a cold front and the magnitude of southerly channeling
ahead of it will be key factors.

&&

.CLIMATE...
Ranking of 2016 average temperatures Jun 1-Aug 14:

DC   4th warmest 80.3 degrees
Balt 24th warmest 77.1 degrees
IAD  6th warmest 77.0 degrees

*For DC - 5 of the top 6 have been since 2010. Records go back to
1871.

DCA tied the record high temperature at 100 deg and tied the
record high minimum temperature of 80 yesterday, Sunday.

IAD broke the record high minimum temperature at 76 deg yesterday,
Sunday.

For today, Monday...
Record high temperatures are not expected however record high
minimum/warm low temperatures are possible.

DCA...record high 103 in 1988...record high minimum 78 in 2005.
BWI...record high 103 in 1988...record high minimum 77 in 1908.
IAD...record high 102 in 1988...record high minimum 75 in 1988.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 7 PM EDT this evening for DCZ001.
MD...Heat Advisory until 7 PM EDT this evening for MDZ011.
VA...Heat Advisory until 7 PM EDT this evening for VAZ054.
WV...None.
MARINE...None.

&&

SYNOPSIS...HTS
NEAR TERM...ADS/HTS
SHORT TERM...HTS
LONG TERM...HAS
AVIATION...ADS/HAS/HTS
MARINE...ADS/HAS/HTS
TIDES/COASTAL FLOODING...HTS
CLIMATE...HAS
Hazardous weather outlook, Aug 15, 10:42 AM EDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 AM EDT MON AUG 15 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161100-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1042 AM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY HAS BEEN ISSUED FOR THE DISTRICT OF COLUMBIA...
ARLINGTON...ALEXANDRIA...FALLS CHURCH AND BALTIMORE CITY THIS
AFTERNOON.

SCATTERED THUNDERSTORMS MAY PRODUCE STRONG WIND GUSTS ON THE
WATERS DURING THE LATE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A HEAT ADVISORY IS LIKELY FOR PORTIONS OF THE AREA TUESDAY DUE TO
HEAT INDEX VALUES OVER 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161100-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
1042 AM EDT MON AUG 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF
PRODUCING HEAVY RAIN AND LOCALIZED FLASH FLOODING...ESPECIALLY
NEAR AND WEST OF THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HEAT INDEX MAY APPROACH 105 DEGREES EAST OF THE BLUE RIDGE
MOUNTAINS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 15, 11:03 AM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1103 AM EDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     TSTM WND DMG     1 NNW HAMILTON          39.36N  76.56W
08/14/2016                   BALTIMORE CITY     MD   TRAINED SPOTTER

            LARGE TREE DOWN NEAR INTERSECTION OF WHITE AVENUE AND
            HARFORD ROAD

&&

CORRECTED EVENT DATE...EVENT TIME

EVENT NUMBER LWX1604719

KLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:00 PM EDTSpecial Marine WarningLWX2 hr
Aug 14, 8:57 PM EDTSpecial Marine WarningLWX93 min
Aug 14, 9:04 PM EDTSpecial Marine WarningLWX116 min
Aug 15, 3:44 AM EDTHeat AdvisoryLWXArlington, City of Alexandria, City of Falls Church13 hr
Aug 15, 3:04 PM EDTSevere Thunderstorm WarningLWXFrederick26 min
Aug 15, 3:13 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah, Warren47 min
Aug 15, 3:15 PM EDTSmall Craft AdvisoryLWX42 hr
Aug 15, 3:19 PM EDTHeat AdvisoryLWXArlington, Culpeper, Fairfax, Fauquier, Greene, King George and 10 more27 hr
Aug 15, 4:40 PM EDTSevere Thunderstorm WarningLWXLoudoun50 min
Aug 15, 5:06 PM EDTSevere Thunderstorm WarningLWXLoudoun39 min
Aug 15, 5:48 PM EDTSevere Thunderstorm WarningLWXCulpeper, Fauquier, Rappahannock42 min
Aug 15, 6:04 PM EDTSpecial Marine WarningLWX116 min
Aug 15, 6:23 PM EDTSpecial Marine WarningLWX2 hr
Aug 15, 6:31 PM EDTSevere Thunderstorm WarningLWXCulpeper28 min
Aug 15, 7:10 PM EDTSpecial Marine WarningLWX95 min
Aug 15, 7:21 PM EDTSpecial Marine WarningLWX114 min
Aug 15, 7:24 PM EDTAreal Flood WarningLWXCulpeper2 hr
Aug 15, 7:37 PM EDTSevere Thunderstorm WarningLWXFauquier, Prince William, Stafford38 min
Aug 15, 7:52 PM EDTSpecial Marine WarningLWX113 min
Aug 14, 9:03 PM EDTSevere Thunderstorm WarningLWXBaltimore, Harford42 min
Aug 15, 2:47 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington43 min
Aug 15, 5:43 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery, Prince George's47 min
Aug 15, 6:18 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Howard, Montgomery, Prince George's42 min
Aug 15, 6:50 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Prince George's55 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.